Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Had gallbladder removed. Having lower back pain, diarrhoea and fatigue. How to get cured?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Im 38/F, 130lbs. Gastric bypass in 2001 (gallbladder removed), I am very familar with what i can and can not eat to avoid dumping syndrome. In Nov 2011 I began having severe diarrehea and nausea. Gastric Dr. did and upper and lower endoscope, all was fine. Feb - March 2012 went to my general physc numerous times for lower back pain, diarreah and fatigue until they finally sent me for a CT which showed degenerative discs. I immediately went to an ortho who did surgery (april 2012) to remove a piece of disc pressing on my nerve (still have numbness on left side). In May 2012 after being taken off all pain meds from surgery the diarreah and fatigue was back full force in addition to a constant pain in lower right abdomen, some pain in upper right abdomen (right behind my ribs mostly), nausea, sometimes blurry vision, headaches, abdominal swelling and it feels like somethings alive sometimes as I can feel a pulse even seeing my stomach move up and down to the pulse. Ive also noticed more this week occassional dizziness, rapid heartbeat when i take a shower (heat also makes me nauseated). When I eat (regardless of what i eat) my heart rate increases and the abdominal (upper and lower) seem to be worse as if the foods pushing on something. Today the bloodwork came back they said it looked fine. I went this morning for the ultrasound but wont get results til next week. I dont know how much longer i can go like this. I feel like the pains not so intense it requires ER visit but its gone on so long. Additionally we are supp to go out of town next week and as is its all I can do to dress myself. I feel best when I lay flat on my back. When I think of an ER visit I think of gunshot wounds but I am starting to get concerned over the length of time and beginning to think i will get dehydrated going to the bathroom 4-8 times a day.
Posted Tue, 7 Aug 2012 in Liver and Gall Bladder
Answered by Dr. Aparna Kohli 7 hours later
Thanks for writing in.
I understand your dilemma.
Although there can be numerous causes for your diarrhoea and abdominal discomfort. They can range from something like lactose intolerance ( about 1 in 10 patients with gastric bypass will become lactose intolerant) to an increased gastro colic reflex to a vagotomy to a wrong construction of the limb to drugs that you are currently taking.
It can also be simply due to excessive anxiety because it seems it become ok on its own when you were having the procedure done for your spine.
The rest of the symptoms that you have including feeling tired, headache, blurry vision van be due to dehydration.
At this stage, please try the following measures and let me know if you feel better:
a. Totally avoid milk and other dairy products. You can go with yoghurt as that suits most people fine
b. Keep having small meals at regular intervals. Have foods which dont have a high glycemic index ( like sugar, refined food etc) so your blood sugar levels remain normal
c. Drink plenty of water and an oral rehydration solution. This should make you feel much better
d. Let go of the anxiety. Take some time off and simply sit back and relax. Practicing XXXXXXX breathing exercises will also help.
Please let me know the ultrasound reports once you have them
Hope this helps
Let me know if you need any more assistance
Above answer was peer-reviewed by
Follow-up: Had gallbladder removed. Having lower back pain, diarrhoea and fatigue. How to get cured? 16 hours later
I should have given a little further information.
I have had gastric by pass for 11 years and very familar with what foods/amounts (fats/sugars) I can and can not have. I am lactose intolerant so I avoid dairy. Ive even tried a bland diet and there was no difference (I did all that prior to seeing my Dr.).
The gastric Dr. said on my most recent visit that the abdominal pain and diarreah went away during my back surgery episode due to the fact I was on percocet and it slowed everything down and eliminated pain.
The only medications I currently take are Yaz birthcontrol and a multivitamin daily.
(Dr has tried presc strength imodium as well as an anti spasmodic neither of which worked more than a couple of days).
I am just wondering if I should be concerned enough to make a trip to the ER since its been such a long process with my regular physician and tests wont be in until next week. I cant stand the thought of this for much longer. I am concerned with all the symptoms and pain on the right side and the fact much of my stool has been yellow'ish that this has something to do with my pancreas.
Answered by Dr. Aparna Kohli 23 hours later
Thanks for writing back.
I am sorry for writing back late.
I understand your predicament. I dont think you need to go to the ER. Its not an emergency and in any case, with the information that you have provided , it seems to be a chronic process.
As far as the yellowish stools are concerned, we could be looking at a problem in the pancreas. This could probably be chronic pancreatitis but the only way to confirm that would be doing an ERCP ( endoscopic retrograde cholangiopancreatography). We could begin by doing an ultrasound or CT scan. This could particularly be the case if at some time you have experienced pain in the abdomen which radiates to the back.
Hope this helps
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor